I was diagnosed with depression at age 18, and have tried almost all kinds of antidepressants, from SSRI's (which don't help), tricyclics (nortriptyline as an add-on), and SNRI's (Effexor XR gave me severe tachycardia and anxiety, so I switched to Cymbalta which kinda help but seems to bring out the sadness in me even more), and atypicals like Remeron, Wellbutrin and trazodone. I had 8 sessions of ECT but didn't seem to have much improvement. Even since I became pregnant I had to get off all antidepressants on the order of my husband, and with the extra pregnancy fatigue due to hormone surge, I can hardly open my eyes everyday and the sadness is ever present. I got desperate and had a urine neurotransmitter level test done and found out that my GABA level was twice as high as the normal value while the glycine level was 3 times as high as the normal upper range value, both being major inhibitory neurotransmitters. To my surprise, my norepinephrine is high, dopamine is normal and serotonin slightly low. I am currently researching for a drug that would lower GABA level and seem to have found imipramine and desipramine (its metabolite) to be GABA transaminase agonists according to an article by Cohen published in 2002 regarding their use for infantile autism. Are there any drugs that will by any mechanism of action decrease GABA? Thanks. As for the high glycine level, I also suspected NKH (non-ketotic hyperglycinemia) but my plasma amino acid level of it came back slightly low, but I will confirm that with a genetic test just to rule out the possibility of having NKH. My main concern now is how to lower GABA. Any comment would be greatly appreciated. Thanks.
Your situation mirrors mine exactly. I had to stop work in 2002 and am on disability but will be off soon once I finish school. While I was pregnant, I had to go cold turkey from my antidepressants and cried everyday and had bad anxiety. I have major depression and anxiety. My new doctor that I started to go to when I quit work tried all of the new meds but nothing worked and not even the 30 ECTs worked. He was about to throw in the towel and then he asked me if I have ever tried any of the old drugs. He gave me Parnate and it changed my life and world, I feel better on it. That is the only drug that has worked for me. My other doc had me on several drugs at one time that it would fit into a large ziplock bag and I was always sleepy but still sick.
Anyway I don't know anything about GABA levels and such but you might suggest Parnate to your doctor or even you can research it on the internet.
Hope this helps,
Thank you for your comment. Parnate is an MAOI which can have many interactions, including avoiding foods high in tyramine since it can trigger a hypertensive crisis. How it works is by irreversibly inhibiting the enzyme MAO that metabolises norepinephrine, serotonin and dopamine the shortage of all 3 neurotransmitters is believed to be the cause of depression. I've heard of it long time ago but due to its dangerous side effect profile have chosen to avoid it. Anyhow, your suggestion helps me to revive an interest in it since you said it's the only kind of antidepressant that works for you after treatment resistance with other antidepressants. I am currently also on disability because I just simply cannot function without meds. I am tired all the time and extremely depressed. Does Parnate exacerbate your anxiety problem? I would think it does from its mechanism of action since norepinephrine (aka noradrenaline just like adrenaline) can cause fight-and-flight response such as tachycardia and anxiety. Effexor XR which works on the norepinephrine and serotonin levels gave me such tachycardiac and anxious side effects at higher doses that I had to take a beta-blocker like atenolol to decrease the heart rate and Abilify to minimize the anxiety problem. Cymbalta works much better for me, although it seems to bring out the sadness even more. I shall definitely try an MAOI like Parnate to see if it would work miracles for me. I might have less worry about a hypertensive crisis because I always have hypotension. Thanks again. =)
Did you have a healthy baby? I am currently 22 weeks pregnant and am always fearful that my depressive emotion can negatively affect my baby because according to my friends and doctors, happy mothers make happy babies, and untreated emotional problems can negatively affect the baby. I just need to pass the next 3 years (2 babies) without meds, then I will get on my meds again. My disability benefits help a little bit now, but I can't wait to get back to work as a pharmacist since I can make much more to help out my husband and provide for my babies.
The way you were talking I thought you were a doctor. Anyway I am fully aware of Parnate. I have anaphylactic reactions to known and unknown foods. My doc told me that since I carry an epipen for an unexpected reaction that I should be aware that if I have to use the eippen that there is a big chance that I could get a massive stroke. But since Parnate was the only thing that worked for me, we decided to take that chance. I too used to be hypotensive.
Yes I had a healthy beautiful baby girl and she is doing fine. But right now because of the depression genes that run in our family and something in her life that was traumatic to her turned the gene on a few months ago, so now she is under psychiatric care but the doc is giving her a good prognosis. She was fine til a few months ago, she loved being outdoors, being sociable and just being happy.
I forgot to answer your question about whether Parnate relieves the anxiety. It does somewhat but I also use alprazolam. In the beginning I used to get it religiously refilled monthly but now since I have gotten better there are months that go by that I have not refilled it. But medications work and will affect each person differently. Now I mostly use alprazolam because I have a hard time sleeping and am up til 4 or 5 am. So that drug helps in that way also.
there are EFFECTIVE ALTERNATIVES TO ANTIDEPRESSANTS:
THE MOOD CURE By Author JULIA ROSS is a great book with valuable information about it. http://www.moodcure.com/take_the_mood_type_questionnaire.html.
I'm also interested in lowering my levels of GABA, but for a different reason: I think too much GABA is giving me headaches. I have been put on GABA-raising supplements, or drugs, 3 times, by 3 different doctors, as part of their treatments for my migraines; with each of these supplements, the headaches got worse immediately. The first instance was a supplement called Gabatone, by Apex Energetics, which I took for a month. I believe this supplement caused me to have a chronic daily headache, which has lasted (95% of the time) for 8 years. The second GABA drug was Gabapentin, which gave me a severe migraine, palpitations, sweats, and a (not pleasant) 3-hour erection; I took a 100mg pill, only one time. The third GABA-enhancing drug was a supplement called Kavinace Utra PM, which was supposed to help my sleep, but which instead gave me head pain (I had been pain-free for a week), made me feel drunk, made it much harder to fall asleep and stay asleep; I stopped taking this supplement after 2 doses (I wanted to make sure about my reaction) but the headache has lingered, so far, continued for 5 days. So my theory is that less GABA would be better for me, too.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.